Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Bismarck, ND

June 18, 2016Divide County, McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2016, 11:28 PM CDT for Divide County, McKenzie County, Williams County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2016, 11:28 PM CDT (04:28 UTC)
Expired
Jun 19, 2016, 12:30 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Divide County, ND, McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 169 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 12:05 AM CDTTSTM WND GST 6130 W Crosby, NDCROSBY RAWS SITE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 10:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS53 KBIS 190428
SVRBIS
NDC023-053-105-190530-
/O.NEW.KBIS.SV.W.0056.160619T0428Z-160619T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1128 PM CDT SAT JUN 18 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA...
  NORTHERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA...
  DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA...

* UNTIL 1230 AM CDT/1130 PM MDT/

* AT 1128 PM CDT/1028 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 12 MILES WEST OF WESTBY TO 6 MILES
  NORTHWEST OF SIDNEY...MOVING EAST AT 55 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTBY AND EAST FAIRVIEW AROUND 1140 PM CDT. 
  ALKABO AND WRITING ROCK STATE HISTORICAL SITE AROUND 1150 PM CDT. 
  FORTUNA AROUND 1155 PM CDT. 
  WILLISTON AND ALEXANDER AROUND 1200 AM CDT. 
  ARNEGARD AROUND 1210 AM CDT. 
  WATFORD CITY AND CROSBY AROUND 1220 AM CDT. 
  NOONAN AROUND 1230 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SPRING BROOK...BLACKTAIL LAKE...KEENE...RAWSON...WHITE TAIL BAY
RECREATION AREA... CHARLSON...SATHER DAM...HANKS...LEWIS AND CLARK
STATE PARK AND AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4900 10295 4872 10294 4872 10289 4838 10289
      4837 10285 4807 10282 4767 10305 4767 10310
      4759 10310 4751 10314 4765 10404 4900 10405
TIME...MOT...LOC 0426Z 272DEG 48KT 4886 10432 4776 10427 

HAIL...1.75IN
WIND...70MPH
 
$$

CJS
2 follow-up statements
055 
WWUS53 KBIS 190456
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT SAT JUN 18 2016

NDC023-053-105-190530-
/O.CON.KBIS.SV.W.0056.000000T0000Z-160619T0530Z/
WILLIAMS ND-MCKENZIE ND-DIVIDE ND-
1156 PM CDT SAT JUN 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM
CDT/1130 PM MDT/ FOR WILLIAMS...CENTRAL MCKENZIE AND DIVIDE
COUNTIES...

AT 1156 PM CDT/1056 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF WRITING ROCK STATE
HISTORICAL SITE TO 10 MILES EAST OF SIDNEY...MOVING EAST AT 55 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

THESE SEVERE STORMS WILL BE NEAR...
  WRITING ROCK STATE HISTORICAL SITE AROUND 1200 AM CDT. 
  WILLISTON AND ALEXANDER AROUND 1215 AM CDT. 
  ARNEGARD AROUND 1220 AM CDT. 
  WATFORD CITY AND CROSBY AROUND 1230 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE SPRING
BROOK...BLACKTAIL LAKE...KEENE...RAWSON...WHITE TAIL BAY RECREATION AREA...
CHARLSON...SATHER DAM...HANKS...LEWIS AND CLARK STATE PARK AND AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4900 10295 4872 10294 4872 10289 4838 10289
      4837 10285 4807 10282 4767 10305 4767 10310
      4759 10310 4751 10314 4765 10404 4900 10405
TIME...MOT...LOC 0456Z 256DEG 48KT 4873 10392 4771 10393 

HAIL...1.75IN
WIND...70MPH
 
$$

CJS
781 
WWUS53 KBIS 190516
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT SUN JUN 19 2016

NDC023-053-105-190530-
/O.CON.KBIS.SV.W.0056.000000T0000Z-160619T0530Z/
WILLIAMS ND-MCKENZIE ND-DIVIDE ND-
1216 AM CDT SUN JUN 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM
CDT/1130 PM MDT/ FOR WILLIAMS...NORTHERN MCKENZIE AND SOUTHEASTERN
DIVIDE COUNTIES...

AT 1215 AM CDT/1115 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 4 MILES NORTHWEST OF ALAMO TO NEAR ALEXANDER...
MOVING EAST AT 55 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

THESE SEVERE STORMS WILL BE NEAR...
  WILLISTON AND ARNEGARD AROUND 1220 AM CDT. 
  WATFORD CITY AND WILDROSE AROUND 1230 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE SPRING
BROOK...BLACKTAIL LAKE...KEENE...RAWSON...WHITE TAIL BAY RECREATION AREA...
CHARLSON...SATHER DAM...HANKS...LEWIS AND CLARK STATE PARK AND ZAHL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4900 10295 4872 10294 4872 10289 4838 10289
      4837 10285 4807 10282 4767 10305 4767 10310
      4759 10310 4751 10314 4766 10392 4870 10396
TIME...MOT...LOC 0514Z 269DEG 48KT 4862 10356 4782 10358 

HAIL...1.75IN
WIND...70MPH
 
$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:22 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 9:22 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
922 PM CDT SAT JUN 18 2016

.UPDATE...
Issued at 916 PM CDT Sat Jun 18 2016

Severe thunderstorms continue to move through northeast Montana,
and have produced large hail along with winds in excess of 70 mph.
The line currently stretches from near Glasgow northward into
Saskatchewan. Current timing of the storm brings it into northwest
North Dakota around 1100 pm. Latest experimental HRRR along with
the NAM Nest have been the models that have had the best handle
with the situation with regards to timing, but seem to be running
a bit far north with the southern edge of the system. For mid-
evening update have adjusted the timing of the storm arrival a bit
over the west...along with adjusting timing as it spreads through
the northern half of our area. Have also spread the mention of
possible severe a little bit further south with current storms
running a bit south of what model guidance has been suggesting.
Parameters mentioned in previous discussions are still on tap to
bring the severe potential.

UPDATE Issued at 543 PM CDT Sat Jun 18 2016

Lighter showers/thunderstorms over southeast Saskatchewan continue
to lift to the northeast with stronger convection affiliated with
strong upper level wave continues to develop over central Montana.
Expect these storms to strengthen and continue to develop to the
east overnight. Latest batch of high-res models show convection
pushing into the northwest portion of the state late tonight
towards 11pm or midnight...though a storm or two sneaking in ahead
of the main system will not be out of the question. For early
evening update have adjusted precipitation timing a bit.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 121 PM CDT Sat Jun 18 2016

Main forecast problem in the short term forecast is the chance of
thunderstorms tonight into Sunday morning.

Latest surface analysis shows high pressure over northern ND and
deepening low pressure over the lee of the northern Rockies.
Pressures will continue to fall but comparing the forecast 18 UTC
NAM/GFS MSLP to current 18 UTC analysis, both are about 4mb too
low over western and central ND. Think this may tend to delay
onset of convection compared to each model.

An upper low was situated over the eastern Pacific with a strong
shortwave is lifting northeast through Washington state. Ahead of
this wave, mid and high level west-southwest winds will increase
significantly. Forcing with this wave will overspread a warm and
moist airmass over central and eastern Montana. Thunderstorms are
expected to develop by mid to late afternoon and track east
northeast into southern saskatchewan and eventually track east
along the international, possibly transforming into a mesoscale
convective system with the potential for very strong winds.

Ahead of this, we will be sitting over an increasingly unstable
airmass over western and central ND. However, with building upper
heights, we may not be able to initiate convection. In fact most
short range models keep the forecast area void of any convection
until the aforementioned strong convection moves into northwest ND.

Most of the meso-scale models and the deterministic global NAM/GFS
indicate a more northward track to convection, just grazing or
even moving north of the international border. The ECMWF has been
consistent in keeping convection a little farther south, moving
through the top two tier of counties in the north, or basically
along and north of the Highway 2 corridor. The latest 12 UTC NSSL
WRF is also consistent in keeping a more southerly track to some
of the storms, even dropping down to near lake Sakakawea. The 12
UTC SPC SSEO is also depicting convection south of the lake over
northwest ND. leaned toward these latter solutions when deciding
where to add a mention of severe wording, which was basically
along and north of the big lake east to Pierce and Rolette
counties. We also added most of McKenzie and part of Dunn
counties to this area. With very strong winds aloft the main
threat appears to be significant damaging winds associated with an
MCS. If convection remains discrete as it moves into ND the shear
profile would support supercells with large hail and possibly a
tornado. We could also see a brief spinup along the leading edge
of a bowing line of convection. Heavy rain will also accompany
these storms but the forward propagation should limit excessive
rainfall.

Convection should move east of the forecast area by the 09-12 UTC
timeframe. After this we are expecting dry conditions Sunday. It
will be windy, especially across the north and west. It looks
marginal at this time for a wind advisory, but considering the
potential for severe weather tonight, will let the mid shift take
another look after the 00 UTC model data arrives.

.LONG TERM...(Sunday night through Saturday)
Issued at 121 PM CDT Sat Jun 18 2016

A drier and cooler northwest flow dominates the Sunday night through
Tuesday time period, as a transitory ridge amplifies over the
northern Rockies and into North Dakota. High temperatures Monday
will be in the 70s, then 70s to lower 80s for highs Tuesday. Low
temperatures both Monday and Tuesday morning will be in the 50s.

For Tuesday night and Wednesday night, a shortwave trough working
through the pacific northwest scoots into and through the upper
ridge Tuesday night and Wednesday. In doing so, moisture advection
increases with thunderstorms initiating along and ahead a surface
low pressure and trough exiting as it slides into western and
central North Dakota late Tuesday night and through the day
Wednesday. The shortwave trough exits Wednesday night into early
Thursday morning with an associated cold front shifting from
northwest through southeast. Cold air advection Thursday with
residual showers possible in the north central and Turtle Mountains.

Thursday night into Friday, transitory ridge slips across with dry
conditions expected. Timing this far out will likely need some
adjustment, but the overall trend hereafter is a progressive pattern
with periodic chances of showers and thunderstorms Friday night and
again Saturday night.

High temperatures will remain parked in the low to mid 80s for most
of western and central ND with overnight lows in the 50s to around
60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 543 PM CDT Sat Jun 18 2016

Numerous showers and thunderstorms will develop over northwest
North Dakota late tonight and spread east. Large hail and damaging
wind gusts will be possible with some of these storms. Elsewhere,
isolated thunderstorms will be possible. Otherwise...VFR
conditions are expected. Gusty northwest winds expected on Sunday.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Jun 18, 9:15 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SAT JUN 18 2016

NDZ001>005-009>013-017>019-021>023-200215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-
915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY TO
THE NORTH OF HIGHWAY 200. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NDZ020-025-031>037-040>048-050-051-200215-
OLIVER-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:29 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams61 min
Jun 19, 1:32 AM CDTSpecial Weather StatementBISWilliams43 min
Jun 19, 1:36 AM CDTSpecial Weather StatementBISMountrail, Ward24 min
Jun 19, 1:59 AM CDTSpecial Weather StatementBISWilliams31 min
Jun 19, 2:03 AM CDTSpecial Weather StatementBISWard27 min
Jun 19, 2:11 AM CDTSevere Thunderstorm WarningBISMcHenry, Renville, Ward64 min
Jun 19, 2:47 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce58 min
Jun 19, 3:17 AM CDTWind AdvisoryBISBillings, Burke, Divide, Dunn, Golden Valley, McKenzie and 3 more17 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.